Myelodysplastic syndrome following successful therapy of acute promyelocytic leukemia

Abstract

We describe a patient with acute promyelocytic leukemia (APL) who was successfully induced into remission with all-trans retinoic acid (ATRA) and idarubicin, but developed myelodysplastic syndrome (MDS) with monosomy 7 shortly after conclusion of maintenance therapy with idarubicin alternating with 6-mercaptopurine, vincristine, methotrexate and prednisone. Patients on combination regimens of ATRA or other retinoids and chemotherapy, which are being increasingly used in recent years, should be closely monitored for the development of potentially new complications including MDS.

Author information

Affiliations

Authors

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Bseiso, A., Kantarjian, H. & Estey, E. Myelodysplastic syndrome following successful therapy of acute promyelocytic leukemia. Leukemia 11, 168–169 (1997). https://doi.org/10.1038/sj.leu.2400539

Download citation

Keywords

  • secondary myelodysplastic syndrome
  • acute promyelocytic leukemia

Further reading

Search

Quick links